Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Wichita, KS

August 9, 2018Sumner County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 9, 2018, 7:21 PM CDT for Sumner County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 7:21 PM CDT (00:21 UTC)
Expired
Aug 9, 2018, 8:00 PM CDT
In force
39 min
Issued by
NWS Wichita, KS

County Sumner County, KS

The radar

The Wichita radar (KICT), 35 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WWUS83 KICT 100021
SPSICT

Special Weather Statement
National Weather Service Wichita KS
721 PM CDT THU AUG 9 2018
 
KSZ092-100100-
Sumner KS-
721 PM CDT THU AUG 9 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Sumner County in south central Kansas...

* Until 800 PM CDT.

* At 719 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Wellington...moving south at 5
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wellington, Wellington Airport and Riverdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe. 

&&

LAT...LON 3740 9752 3740 9732 3725 9731 3725 9754
TIME...MOT...LOC 0021Z 005DEG 5KT 3733 9743 

$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:45 PM CDT, 36 minutes earlier.

Area forecast discussion, Aug 9, 6:45 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
645 PM CDT Thu Aug 9 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 304 PM CDT Thu Aug 9 2018

As of early afternoon, water vapor imagery shows two main waves
that will impact weather in central, south central, and southeast
Kansas over the next several days. First, a 500mb low is located
just to the east of the state in southwest Missouri. In concert
with this low, an area of potential vorticity (PV) advection
extends from the Middle Mississippi Valley into south central and
southeast Kansas as a weak trough closer to the surface stretches
into an area that is modestly unstable and weakly capped. This
has produced a few isolated thunderstorms this afternoon in far
southeast Kansas. Expect a few diurnally driven isolated storms
through the remainder of the afternoon until soon after sunset
across mainly south central and southeast Kansas. Though coverage
will be spotty at best, a few storms could be strong producing
small hail, 50mph winds, and very heavy rainfall.

After about 03-04Z or so, chances for showers and storms will wane
and the area should stay dry overnight. As the second PV wave
continues to dive southeast and move toward Kansas by the
afternoon on Friday, a similar setup is expected to unfold in
that we will likely see isolated to widely scattered showers and
thunderstorms develop during the afternoon and evening, especially
across southeast and south central KS. Once again, widespread
storms and severe weather are unlikely due to fairly weak shear,
but a stronger storm or two cannot be completely ruled out.

Saturday should remain mostly dry as the upper level wave makes
its way further south. Slight chances of an isolated storm in far
southeast Kansas will depend on how far south the upper wave makes
it, but confidence is increasing that it should be far enough
south to justify silent pops on Saturday afternoon/evening for
now.

.LONG TERM...(Sunday through Thursday)
Issued at 304 PM CDT Thu Aug 9 2018

As previous discussions have mentioned, an upper level low
pressure system is expected to develop over the Texas Panhandle on
Sunday. As it slowly migrates northeast toward Kansas, expect
much more widespread showers and storms beginning Sunday evening
and lasting through Wednesday. Fairly high precipitable water
values in combination with several days of rain chances may
present some flooding concerns, especially by overnight Monday
night and into Tuesday morning. Temperatures are expected to cool
back down a bit into the mid-80s on Monday with increased cloud
cover and rain chances. These cooler temperatures will stick
around for the first half of the week before warming back up to
near 90 by Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 643 PM CDT Thu Aug 9 2018

Isolated TSRA that have been occurring this afternoon primarily E
of I-35/I-135 are rapidly dissipating. Should be excellent weather
until early Fri Afternoon when isolated diurnally-driven TSRA once
again develop across primarily SE KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  94  68  93 /  20  20   0  10
Hutchinson      67  91  65  92 /  20  10   0  10
Newton          68  92  66  91 /  20  10   0  10
ElDorado        68  92  65  92 /  20  20  10  10
Winfield-KWLD   69  94  67  92 /  20  20  10  10
Russell         66  91  64  92 /  10   0   0   0
Great Bend      66  92  64  92 /  10   0   0   0
Salina          68  93  66  93 /  10  10   0   0
McPherson       67  91  65  92 /  20  10   0   0
Coffeyville     69  94  68  92 /  20  20  20  10
Chanute         68  93  66  92 /  20  20  10  10
Iola            68  92  66  91 /  20  20  10  10
Parsons-KPPF    69  94  67  92 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...EPS
Hazardous weather outlook, Aug 9, 3:51 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
351 PM CDT Thu Aug 9 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
351 PM CDT Thu Aug 9 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few isolated hit-or-miss thunderstorms will impact the region
this afternoon and evening, mainly south of a Great Bend to Salina
line. The strongest activity will be capable of pea to dime size
hail, 50 mph winds and torrential downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to widely scattered thunderstorms are possible Friday
afternoon and evening across eastern Kansas. Severe weather is not
expected with this activity.

A slow moving weather system looks to bring periodic bouts of
showers and thunderstorms to the region from Sunday night through
Wednesday. Severe weather is not expected, however several rounds
of thunderstorms with heavy rainfall could cause pockets of minor
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 9, 3:58 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
358 PM CDT THU AUG 9 2018

KSZ049-092130-
Saline KS-
358 PM CDT THU AUG 9 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Saline County in central Kansas...

* Until 430 PM CDT.

* At 356 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Gypsum, or 10 miles east of
  Salina...moving south at 5 mph.

Pea size hail and 50 mph winds are possible with this storm.

* Locations impacted include...
  Gypsum and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3864 9737 3865 9756 3883 9753 3885 9737
TIME...MOT...LOC 2057Z 349DEG 5KT 3878 9743

KLEINSASSER
Special weather statement, Aug 9, 4:14 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
414 PM CDT THU AUG 9 2018

KSZ071-092145-
Woodson KS-
414 PM CDT THU AUG 9 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Woodson County in southeastern Kansas...

* Until 445 PM CDT.

* At 412 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm located west of Yates
  Center...moving southeast at 15 mph.

Pea to dime size hail and winds to 55 mph are possible with this
storm.

* Locations impacted include...
  Yates Center, Toronto, Cross Timbers State Park, Toronto Lake,
  Batesville and Rose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3774 9596 3790 9596 3796 9593 3790 9571
      3773 9566
TIME...MOT...LOC 2114Z 293DEG 13KT 3785 9585

KLEINSASSER
Local storm report, Aug 9, 4:28 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     1 NW KINGMAN            37.66N 98.13W
08/09/2018  E55 MPH          KINGMAN            KS   TRAINED SPOTTER

&&
Special weather statement, Aug 9, 5:48 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
548 PM CDT THU AUG 9 2018

KSZ051-092330-
McPherson KS-
548 PM CDT THU AUG 9 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern McPherson County in central Kansas...

* Until 630 PM CDT.

* At 546 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Lindsborg...moving south at 10
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lindsborg and Marquette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3861 9762 3843 9756 3843 9783 3861 9784
TIME...MOT...LOC 2247Z 349DEG 10KT 3854 9772

KETCHAM
Local storm report, Aug 9, 7:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     1 NW KINGMAN            37.66N 98.13W
08/09/2018                   KINGMAN            KS   TRAINED SPOTTER

            TREE LIMBS DOWN. SOME 6 TO 8 INCHES IN DIAMETER. WINDS
            ESTIMATED 50-60 MPH. DELAYED REPORT.

&&

BDK
Special weather statement, Aug 9, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
721 PM CDT THU AUG 9 2018

KSZ092-100100-
Sumner KS-
721 PM CDT THU AUG 9 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Sumner County in south central Kansas...

* Until 800 PM CDT.

* At 719 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Wellington...moving south at 5
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wellington, Wellington Airport and Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3740 9752 3740 9732 3725 9731 3725 9754
TIME...MOT...LOC 0021Z 005DEG 5KT 3733 9743

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:24 PM CDTSpecial Weather StatementICTGreenwood51 min
Aug 10, 4:19 PM CDTSpecial Weather StatementICTElk26 min
Aug 10, 4:36 PM CDTSpecial Weather StatementICTWoodson39 min
Aug 10, 4:43 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson62 min
Aug 10, 5:01 PM CDTSpecial Weather StatementICTButler59 min
Aug 10, 5:22 PM CDTSpecial Weather StatementICTElk23 min
Aug 10, 5:30 PM CDTAreal Flood WarningICTGreenwood, Woodson5 hr
Aug 10, 5:44 PM CDTSpecial Weather StatementICTWoodson61 min
Aug 10, 5:56 PM CDTSpecial Weather StatementICTElk64 min
Aug 10, 6:05 PM CDTSpecial Weather StatementICTSedgwick55 min
Aug 10, 6:45 PM CDTSpecial Weather StatementICTCowley45 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.